Nebraska, 2021

Tornadoes and Hail in Nebraska, May 26, 2021

May 26, 2021 · NWS GLD · 17 events in 3 counties and zones

A semi stationary warm front across part of far Southwest Nebraska into Northwest Kansas served as the trigger for thunderstorm development during the afternoon and evening hours. Storms developed and moved north of the front producing tornadoes, hail up to tennis ball size, and a report of thunderstorm wind damage in McCook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A semi stationary warm front across part of far Southwest Nebraska into Northwest Kansas served as the trigger for thunderstorm development during the afternoon and evening hours. Storms developed and moved north of the front producing tornadoes, hail up to tennis ball size, and a report of thunderstorm wind damage in McCook. The largest hail reported was north of Max. Two tornadoes formed north of the Benkelman and Max area, one causing damage. The report of thunderstorm wind damage was one inch diameter tree limbs and some shingles being blown down near McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 2:10 PM MST, 10 minutes earlier.

Area forecast discussion, May 26, 2:10 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
310 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed May 26 2021

Tonight...the combination of sufficient moisture in the 850-700mb
layer along a subtle wind shift line from roughly Yuma to Burlington
and Tribune may act as a focus for initiation for our next round of
showers and thunderstorms early this evening. By 03z thunderstorm
activity should be east of a line from Yuma to Colby and Oakley and
by 06z extend from Trenton to Hill City east. Thunderstorm activity
should be just east of the forecast area a few hours after midnight
with dry conditions for the remainder of the night. All modes of
severe weather are possible. With precipitable water values as high
as 1.5-1.7 inches locally heavy rainfall and flash flooding will be
possible. Low temperatures are expected to fall into the upper 40s
to around 60.

Thursday-Thursday night...a cold front moves through the area during
the day with a 1025mb surface high nosing into the area from the
northeast during the night. North to northwest winds gusting up to
35 mph are expected through the day with decreasing winds during the
night. There is a slim chance for a thunderstorm or two across
southwest Cheyenne county CO in the evening as some mid level
moisture moves in from the northwest. High temperatures are expected
to be in the low to mid 70s. Low temperatures are expected to be in
the low to mid 40s.

Friday-Friday night...dry conditions are expected. 850mb
temperatures warm a few degrees across the western CWA where some
short wave ridging moves in ahead of a larger upper level low
centered north of Montana. Southerly winds slowly increase through
the day with gusts up to 35 mph possible. High temperatures are
expected to be in the low to upper 70s. Low temperatures fall into
the mid 40s to low 50s.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed May 26 2021

Saturday...thunderstorm chances increase in the afternoon with a
high probability of precipitation during the night as a subtle upper
trough moves through from the west. Locally heavy rainfall is
expected and flash flooding cannot be ruled out. High temperatures
are expected to be in the low to mid 70s with low temperatures in
the lower 50s.

Sunday...precipitation chances remain fairly high as weather
disturbances periodically move through the area in west to northwest
flow aloft. High temperatures should reach the mid 60s to near 70
with low temperatures in the upper 40s to mid 50s.

Monday...good chances for additional precipitation continue during
the day before some drier air aloft moves in from the northwest as
an upper trough starts to move away from the area. High temperatures
remain cool for this time of year in the low 60s to near 70. Low
temperatures are expected to be in the mid 40s to low 50s.

Tuesday...will need to maintain low chances for thunderstorms as
another weather system moves in from the northwest. High
temperatures look to be in the mid 60s to low 70s with low
temperatures in the mid 40s to low 50s.

Wednesday...a large upper trough moves across the area and will be
supportive of continued chances for showers and thunderstorms. High
temperatures warm back into the low to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed May 26 2021

KGLD...VFR conditions are expected through the period. Southeast
winds gusting to 30kts or so are expected from taf issuance
through very early this evening before veering to the northwest
around 10kts by 09z as a cold front moves through. These northwest
winds increase in the morning with gusts around 30kts expected.
Presently, confidence in timing specific thunderstorm threats at
the terminal are too low to include a mention in the forecast. Its
possible that thunderstorm activity could be near the terminal in
the 00z-02z timeframe.

KMCK...VFR conditions are expected through the period. East-
southeast winds gusting up to 25kts or so are expected from taf
issuance through 23z. From 00z-06z winds will be from the east
10-13kts. After 06z winds shift to the north then northwest at
speeds under 10kts initially, picking up into the 20g30kt range by
mid morning. Thunderstorm chances exist from taf issuance through
about 20z or so with a possible lull in activity until the 02z-05z
timeframe when another threat moves toward the terminal. Large
hail and damaging winds are the primary threats and rainfall rates
could cause sub VFR vis and cigs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 26, 2:20 PM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
320 PM MDT Wed May 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
320 PM MDT Wed May 26 2021 /420 PM CDT Wed May 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The threat for severe thunderstorms remains possible through late
this evening. Any storms that do develop will be capable of producing
hail up to the size of tennis balls, wind gusts to 70 mph and a few
tornadoes. Locally heavy rainfall will also be possible and could
produce flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Showers and thunderstorms will be possible over the weekend and into
Monday. Areas receiving heavy rainfall may experience flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
hail in excess of one inch in diameter, wind gusts in excess of 60
mph, funnel clouds, tornadoes, and flash flooding via telephone and
social media.

In the hours before

Local storm report, May 26, 9:53 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HAIL             10 N LEVANT             39.52N 101.17W
05/26/2021  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL COVERING THE
            GROUND.

&&
Special weather statement, May 26, 9:55 AM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
1155 AM CDT Wed May 26 2021

NEZ080-261730-
Hitchcock NE-
1155 AM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 1230 PM CDT...

At 1155 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Palisade to near Stratton.
Movement was northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Trenton, Palisade and Stratton.

LAT...LON 4019 10096 4003 10132 4031 10131 4035 10127
      4035 10095
TIME...MOT...LOC 1655Z 221DEG 28KT 4029 10126 4015 10127

Husted
Local storm report, May 26, 9:59 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HAIL             10 N BREWSTER           39.51N 101.38W
05/26/2021  E2.50 INCH       THOMAS             KS   STORM CHASER

            STORM CHASER REPORTED GOLF BALL TO TENNIS
            BALL SIZE HAIL. HAIL BROKE THEIR WINDSHIELD.

&&
Local storm report, May 26, 10:10 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HAIL             5 S GOODLAND            39.28N 101.71W
05/26/2021  M2.50 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT.

&&

RRH
Local storm report, May 26, 10:12 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             7 S GOODLAND            39.25N 101.73W
05/26/2021  M1.25 INCH       SHERMAN            KS   PUBLIC

            DELAYED REPORT.

&&

RRH
Special weather statement, May 26, 11:29 AM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM CDT Wed May 26 2021

KSZ003-004-261900-
Norton KS-Decatur KS-
129 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND EASTERN
DECATUR COUNTIES UNTIL 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Oberlin, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oberlin, Norcatur, Jennings, Clayton and Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3968 10018 3965 10051 3983 10058 4000 10027
      4000 10016
TIME...MOT...LOC 1829Z 254DEG 16KT 3977 10044

Husted

The radar

The Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
May 26, 2:20 PM MST
Where
Dundy County, 4.75 mi N of Benkelman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.119, -101.534

Tornado, Dundy

When
May 26, 2:20 PM MST to 2:22 PM MST
Where
Dundy County, 4.07 mi N of Benkelman to 5.12 mi N of Benkelman Jones Arpt
Rating
EFU
Path length
1.55 mi
Path width
50 yd
Reported by
Newspaper
Coordinates
40.109, -101.539

Trusted newspaper writer and trained spotter reported brief tornado touchdown north of Benkelman. Locations confirmed by radar imagery. No damage reported and tornado did not last long before the EF-0 began 3 minutes later. There was a distinct break in the track between this one and the following EF-0.

Tornado, Dundy

When
May 26, 2:25 PM MST to 2:27 PM MST
Where
Dundy County, 5.21 mi N of Benkelman to 6.86 mi N of Benkelman Jones Arpt
Rating
EF0
Path length
1.88 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
40.125, -101.528

A brief tornado occurred 5 miles north of Benkelman. Damage consisted of some metal roofing panels, a shed was thrown 200 yards, and fencing was damaged. The tornado crossed Highway 61 and ended on the west side of the highway. There was a distinct break in the tracks between this tornado and the EF-2 that began a few minutes later.

Tornado, Dundy

When
May 26, 2:39 PM MST to 2:59 PM MST
Where
Dundy County, 7.6 mi WNW of Max to 13.76 mi NW of Max
Rating
EF2
Path length
8.29 mi
Path width
575 yd
Reported by
NWS Storm Survey
Coordinates
40.161, -101.533

An EF-2 tornado occurred shortly after the brief EF-0 north of Benkelman. Damage consisted of many broken power poles, a large grove of Elm Trees that were demolished, additional trees that were snapped or uprooted, damage to a residence including loss of shingles, loss of metal roofing panels to a farm outbuilding, a tractor was moved 100 yards, and damage to antique vehicles due to falling tree debris. The tornado moved along Highway 61 for most of its life, snapping more power poles and twisting signs. The tornado seemed to stray slightly west of the highway and continued according to spotter and chaser reports. The tornado eventually ended over open fields.

Tornado, Dundy

When
May 26, 2:49 PM MST to 2:52 PM MST
Where
Dundy County, 7.71 mi NNW of Max to 7.75 mi NNW of Max
Rating
EFU
Path length
0.15 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
40.224, -101.454

Brief tornado reported by off-duty NWS employees. Occurred around the same time as the Dundy County EF-2 tornado.

Tornado, Dundy

When
May 26, 3:01 PM MST to 3:21 PM MST
Where
Dundy County, 8.82 mi NNW of Max to 11.66 mi N of Max
Rating
EFU
Path length
4.37 mi
Path width
300 yd
Reported by
Law Enforcement
Coordinates
40.245, -101.436

Law enforcement and off-duty NWS employees reported another new, large tornado formed in extreme eastern Dundy County. This tornado continued for around 20 minutes until it roped out in the far northeastern part of the county.

Hail, Dundy

When
May 26, 3:08 PM MST to 3:18 PM MST
Where
Dundy County, 11.87 mi N of Max
Measured
2.5 in hail
Reported by
Public
Coordinates
40.291, -101.382

The hail ranged from golf ball to tennis ball in size.

Tornado, Hitchcock

When
May 26, 4:23 PM CST to 4:28 PM CST
Where
Hitchcock County, 4.23 mi W of Palisade Rich Arpt to 3 mi WNW of Palisade Rich Arpt
Rating
EFU
Path length
1.79 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
40.290, -101.299

Brief tornado reported. Spotter was located in extreme southern Chase County, Nebraska, looking south.

Hail, Red Willow

When
May 26, 5:00 PM CST
Where
Red Willow County, 5.43 mi WNW of Marion
Measured
1.75 in hail
Reported by
Public
Coordinates
40.059, -100.609

The hail stones were atleast this large.

Hail, Hitchcock

When
May 26, 5:26 PM CST
Where
Hitchcock County, 14.69 mi S of Culbertson
Measured
0.75 in hail
Reported by
Public
Coordinates
40.021, -100.777

The hail ranged from pea to dime in size.

Hail, Red Willow

When
May 26, 5:34 PM CST
Where
Red Willow County, 0.13 mi WSW of Marlon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.019, -100.482

The hail ranged from penny to dime in size.

Hail, Red Willow

When
May 26, 6:07 PM CST
Where
Red Willow County, 2.66 mi S of Mc Cook
Measured
0.75 in hail
Reported by
Public
Coordinates
40.162, -100.630

The hail ranged from pea to penny in size.

Hail, Hitchcock

When
May 26, 7:17 PM CST
Where
Hitchcock County, 3.46 mi WNW of Beverly
Measured
2.75 in hail
Reported by
Public
Coordinates
40.302, -101.029

The hail ranged from golf ball to baseball in size.

Hail, Hitchcock

When
May 26, 7:22 PM CST
Where
Hitchcock County, 2.46 mi W of Beverly
Measured
1 in hail
Reported by
Public
Coordinates
40.280, -101.017

The hail occurred with wind gusts of atleast 60 MPH.

Thunderstorm Wind, Hitchcock

When
May 26, 7:22 PM CST
Where
Hitchcock County, 2.46 mi W of Beverly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.280, -101.017

The wind gusts were atleast 60 MPH. Quarter size hail also occurred.

Hail, Red Willow

When
May 26, 8:00 PM CST
Where
Red Willow County, 1.73 mi WNW of Mc Cook
Measured
0.75 in hail
Reported by
Public
Coordinates
40.210, -100.650

Reported via MPing.

Thunderstorm Wind, Red Willow

When
May 26, 8:30 PM CST
Where
Red Willow County, 1.26 mi WNW of Mc Cook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.210, -100.640

One inch diameter tree limbs blown down and some shingles blown off. Reported via MPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959210, 962574, 962571, 962572, 962573, 962575, 959211, 962576, 959212, 959226, 959213, 959214, 959217, 959216, 959220, 959218, 959219.